Advertisement

What are the side effects of emtricitabine and tenofovir disoproxil?

The side effects of emtricitabine and tenofovir disoproxil (Truvada) can range from rare but serious to mildly annoying. Serious side effects can include an increase in the size of your liver, or other liver problems.

See your doctor immediately if you have

  • nausea
  • abdominal pain
  • decreased appetite
  • darkened urine
  • yellowed eyes or skin
  • light-colored stools
  • vomiting

as these might be signs of an enlarged liver.

If you have hepatitis B and take emtricitabine and tenofovir disoproxil, there is a chance that the medicine can suddenly make the hepatitis get much worse. Tenofovir has been reported to have caused kidney problems. Emtricitabine and tenofovir disoproxil can sometime increase the chance that you might break a bone.

Pancreatitis is an occasional complication of therapy with emtricitabine and tenofovir disoproxil. Rhabdomyolysis, a painful muscle breakdown, can also occur in rare circumstances.

A condition called “immune reconstitution syndrome” can occur when treatment is started. This happens when your immune system starts to get stronger and fight back any infections you might have so you may feel sicker at first. Lactic acidosis, a buildup of acid in your blood, can occasionally happen as a result of taking emtricitabine and tenofovir disoproxil. Symptoms of lactic acidosis include deep heavy breathing, abdominal pain and vomiting.

Your doctor will periodically check your blood for this and other possible side effects. Emtricitabine can also cause changes in the appearance of your body, with loss of fat around your face, arms and legs, and an increase in fat around your abdomen, chest, upper back and neck, or possibly face.

Other possible side effects that can occasionally occur with emtricitabine and tenofovir disoproxil include:
  • headache
  • dizziness
  • fatigue
  • weakness
  • muscle pain
  • a feeling of numbness or tingling
  • depression
  • trouble sleeping
  • strange dreams
  • vision changes
  • rash
  • darkening of the skin on the palms and soles
  • cough and runny nose
Tell your doctor if these become bothersome. Nausea, diarrhea, and abdominal pain might not be a serious problem, but you should check with your doctor.

Continue Learning about Anti-HIV Agent

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.